Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 12, 2013, 6:42 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2013, 6:42 PM MDT (00:42 UTC)
- Expired
- Jun 12, 2013, 7:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Davis County, UT, Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 57 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:55 PM MDT | TSTM WND GST 66 | 5 Ssw West Valley City, UT | BACCUS HIGHWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 4395 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
380 WUUS55 KSLC 130042 SVRSLC UTC011-035-130130- /O.NEW.KSLC.SV.W.0001.130613T0042Z-130613T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 642 PM MDT WED JUN 12 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DAVIS COUNTY IN UTAH SALT LAKE COUNTY IN UTAH * UNTIL 730 PM MDT * AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE MICROBURST WINDS IN EXCESS OF 70 MPH. THESE STORM WERE CROSSING SALT LAKE AND DAVIS COUNTIES...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... SOUTH SALT LAKE... HOLLADAY... SUGARHOUSE AND NORTH SALT LAKE. A GUST TO 75 MPH WAS REPORTED IN WEST JORDAN NEAR AIRPORT NUMBER 2 AT 630 PM WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4106 11222 4100 11200 4055 11175 4053 11217 TIME...MOT...LOC 0040Z 225DEG 20KT 4070 11190 $$ SEAMAN
3 follow-up statements
895 WWUS55 KSLC 130057 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 657 PM MDT WED JUN 12 2013 UTC011-035-130130- /O.CON.KSLC.SV.W.0001.000000T0000Z-130613T0130Z/ SALT LAKE UT-DAVIS UT- 657 PM MDT WED JUN 12 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR CENTRAL DAVIS AND SALT LAKE COUNTIES... AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE MICROBURST WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE MOVING ACROSS SALT LAKE AND AVIS COUNTIES AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... WEST VALLEY CITY...SALT LAKE CITY...NORTH SALT LAKE...BOUNTIFUL AND LAYTON MULTIPLE WIND GUSTS IN EXCESS OF 58 MPH HAVE BEEN REPORTED IN SOUTHERN SALT LAKE COUNTY...INCLUDING A GUST TO 75 MPH AT AIRPORT 2 IN WEST JORDAN. LAT...LON 4106 11222 4100 11200 4055 11175 4053 11217 TIME...MOT...LOC 0054Z 225DEG 20KT 4075 11183 $$ MPS
103 WWUS55 KSLC 130115 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 715 PM MDT WED JUN 12 2013 UTC011-035-130130- /O.CON.KSLC.SV.W.0001.000000T0000Z-130613T0130Z/ SALT LAKE UT-DAVIS UT- 715 PM MDT WED JUN 12 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR CENTRAL DAVIS AND SALT LAKE COUNTIES... AT 710 PM MDT...STRONG MICROBURST WINDS GUSTING IN EXCESS OF 65 MPH CONTINUE ACROSS SALT LAKE AND SOUTHERN DAVIS COUNTIES. AIRPORT 2 IN WEST JORDAN REPORTED A WIND GUST TO 66 MPH AT 703 PM. LAT...LON 4106 11222 4100 11200 4055 11175 4053 11217 TIME...MOT...LOC 0114Z 225DEG 20KT 4083 11172 $$ MPS
518 WWUS55 KSLC 130129 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 729 PM MDT WED JUN 12 2013 UTC011-035-130139- /O.EXP.KSLC.SV.W.0001.000000T0000Z-130613T0130Z/ SALT LAKE UT-DAVIS UT- 729 PM MDT WED JUN 12 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAVIS AND SALT LAKE COUNTIES WILL EXPIRE AT 730 PM MDT... MICROBURST WINDS ACROSS SALT LAKE AND SOUTHERN DAVIS COUNTIES HAVE WEAKENED...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4106 11222 4100 11200 4055 11175 4053 11217 TIME...MOT...LOC 0129Z 225DEG 20KT 4089 11164 $$ MPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:51 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 12, 3:51 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 351 PM MDT WED JUN 12 2013 .SYNOPSIS...A WARM AND DRY SOUTHWEST FLOW WILL CONTINUE INTO THURSDAY. A DRY BUT FAIRLY STRONG COLD FRONT WILL CROSS NORTHERN UTAH THURSDAY AFTERNOON THROUGH EARLY FRIDAY. DRY AND MILD SOUTHWEST FLOW WILL RETURN FOR THE WEEKEND AND EARLY NEXT WEEK. && .DISCUSSION...BROAD UPPER TROUGH MOVING ONSHORE ALONG THE PACIFIC NORTHWEST COAST THIS AFTERNOON. OUT AHEAD OF IT...SOUTHWEST FLOW IS INCREASING...BRINGING AT LEAST BREEZY CONDITIONS TO MUCH OF THE REGION. MID AND HIGH LEVEL CLOUDINESS CONTINUES TO SPREAD INTO THE STATE...BUT THE BEST INSTABILITY REMAINS OVER IDAHO AND NEVADA. A FEW SHOWERS CONTINUE TO IMPACT FAR NORTHWEST UTAH...BUT LITTLE CONVECTION HAS BEEN OBSERVED ELSEWHERE. STILL...ISOLATED HIGH BASED CONVECTION IS STILL POSSIBLE OVER PRIMARILY NORTHERN UTAH THROUGH THE EVENING AS A SHORTWAVE AHEAD OF THE MAIN TROUGH MOVES INTO THE STATE. TEMPERATURES REMAIN UNSEASONABLY WARM...WITH MAXES RUNNING IN EXCESS OF 10F ABOVE SEASONAL NORMS IN MANY LOCATIONS. AS THE PACIFIC TROUGH EASES CLOSER TO THE AREA TOMORROW...SOME COOLER AIR WILL START TO MOVE IN. SO LITTLE CHANGE IN NORTHERN UTAH TEMPS IS EXPECTED FOR TOMORROW...AND THEY MAY EVEN BE A BIT COOLER THAN TODAY. THE MAIN SYSTEM IS STILL EXPECTED TO ONLY GRAZE NORTHERN UTAH THURSDAY AFTERNOON THROUGH EARLY FRIDAY...BUT WILL BRING A FAIRLY POTENT DRY FRONT INTO NORTHERN AND CENTRAL UTAH AS IT PASSES. NORTHERN AND CENTRAL UTAH TEMPS WILL BE NOTICEABLY COOLER ON FRIDAY...AND MAXES COULD BE AS MUCH AS 5F BELOW CLIMO. BEHIND THIS NEXT SYSTEM...A DRY AND WARM SOUTHWEST FLOW WILL REDEVELOP AS THE RIDGE OVER THE REGION STRENGTHENS FOR THE WEEKEND AND EARLY NEXT WEEK. GFS AND EC ARE IN BETTER THAN USUAL AGREEMENT THAT ANOTHER PACIFIC STORM SYSTEM WILL BEGIN TO IMPACT THE AREA BY NEXT WEDNESDAY...FOLLOWING A SIMILAR TRACK TO THE SYSTEM CURRENTLY MOVING ONSHORE. BECAUSE OF THIS...HAVE INDICATING TEMPERATURES COOLING FOR NORTHERN AND CENTRAL UTAH BY DAY 7. && .AVIATION...GUSTY SOUTH TO SOUTHWESTERLY SURFACE WINDS ARE EXPECTED TO HOLD AT THE KSLC TERMINAL THROUGH MIDDAY TOMORROW. THIS SAID...A 20 PERCENT CHANCE EXISTS THAT SHOWERS OVER FAR NORTHWESTERN UTAH WILL PRODUCE A STRONG ENOUGH OUTFLOW TO BRIEFLY SWITCH WINDS TO NORTHWEST BETWEEN 01-04Z THIS EVENING. A DRY COLD FRONT WILL MOVE THROUGH THE TERMINAL TOMORROW BETWEEN 18-20Z...GUSTY NORTHWEST WINDS LIKELY AT THAT TIME. && .FIRE WEATHER...RED FLAG WARNING WILL CONTINUE ACROSS ZONES 496 AND 497 THROUGH LATE THURSDAY EVENING. LOW HUMIDITIES WITH POOR OVERNIGHT RECOVERIES ARE EXPECTED. WINDS WILL GUSTY THROUGH LATE THIS EVENING...THEN DECREASE BELOW CRITERIA LATE TONIGHT THROUGH AT LEAST MID-MORNING THURSDAY. WINDS WILL LIKELY BE STRONGER FOR LATE THURSDAY MORNING THROUGH THURSDAY EVENING AHEAD OF THE COLD FRONT ENTERING NORTHWEST UTAH THURSDAY AFTERNOON. ANY CONVECTION ASSOCIATED WITH THE FRONT WILL BE CONFINED TO THE FAR NORTHWEST ZONES TONIGHT THROUGH ABOUT MID-AFTERNOON THURSDAY. ORGANIZED SHOWERS/STORMS ARE NOT EXPECTED TO FOLLOWED THE FRONT SOUTHEAST...THOUGH SUBSTANTIALLY COOLER TEMPERATURES WILL WORK INTO CENTRAL AND NORTHERN UTAH FOR FRIDAY. BREEZY AND DRY CONDITIONS WILL REMAIN AHEAD OF FRONT...AND MAY REQUIRE AN EXTENSION OF THE CURRENT FIRE WEATHER HIGHLIGHTS BEYOND THURSDAY EVENING. WARMER TEMPS WITH CONTINUED DRY CONDITIONS WILL COVER ALL DISTRICTS THIS WEEKEND AS HIGH PRESSURE ALOFT MOVES INTO THE REGION. BREEZY CONDITIONS COULD DEVELOP OVER THE WESTERN VALLEYS AS AN INCREASINGLY STRONG SOUTHWEST DEVELOPS LATE IN THE WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...RED FLAG WARNING UNTIL 10 PM MDT THURSDAY FOR UTZ496-497. WY...NONE. && PUBLIC...TRAPHAGAN FIRE WEATHER...CONGER AVIATION...MERRILL FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 12, 4:57 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 457 AM MDT WED JUN 12 2013 UTZ001>016-019>021-517-518-WYZ021-131200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 457 AM MDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED HIGH BASED SHOWERS ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS AND THE FAR NORTHERN VALLEYS OF THE OUTLOOK AREA TODAY. THE THREAT INCREASES A BIT ACROSS MORE OF THE NORTH THIS EVENING. THESE STORMS COULD BE ACCOMPANIED BY BRIEF STRONG GUSTY WINDS BUT LITTLE IF ANY RAIN. APART FROM THE THREAT OF HIGH BASED SHOWERS...WINDY CONDITIONS AND WARM TEMPERATURES WILL SPREAD BACK INTO MOST AREAS TODAY WITH CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS FAR SOUTHWEST UTAH THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY SOUTHWEST WINDS AND A DRIER AIRMASS WILL BRING CRITICAL FIRE WEATHER CONDITIONS TO FAR SOUTHWEST UTAH AGAIN THURSDAY AFTERNOON AND EVENING. THIS WILL ALSO KEEP TEMPERATURES QUITE WARM ACROSS THE AREA. A DRY COLD FRONT MAY BRING STRONG NORTHWEST WINDS TO THE NORTHERN OUTLOOK AREA THURSDAY AFTERNOON INTO THURSDAY NIGHT AND COOLER TEMPERATURES TO THE NORTH FRIDAY. WARM DRY AND LOCALLY BREEZY CONDITIONS WILL RETURN TO THE OUTLOOK AREA ONCE AGAIN OVER THE WEEKEND AND WILL PERSIST INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:35 PM MDT | Special Weather Statement | SLC | Cache | 40 min |
| Jun 12, 8:59 PM MDT | Special Weather Statement | SLC | Cache, Rich | 46 min |
| Jun 13, 3:29 AM MDT | Red Flag Warning | SLC | Garfield, Iron, Kane, Washington | 19 hr |
| Jun 13, 11:40 AM MDT | Wind Advisory | SLC | 47 min | |
| Jun 13, 12:27 PM MDT | Wind Advisory | SLC | 10 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.